Alert archive / Illinois / Special Weather Statements in 2021
Special Weather Statement, NWS Chicago, IL
NWS Chicago, IL issued this special weather statement at Jun 12, 2021, 4:13 PM CDT for Kankakee County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2021, 4:13 PM CDT (21:13 UTC)
- Expired
- Jun 12, 2021, 5:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Chicago, IL
County Kankakee County, IL
The radar
The Chicago radar (KLOT), 46 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WWUS83 KLOT 122113
SPSLOT
Special Weather Statement
National Weather Service Chicago/Romeoville
413 PM CDT Sat Jun 12 2021
ILZ021-023-107-108-122215-
Grundy IL-Eastern Will IL-Southern Will IL-Kankakee IL-
413 PM CDT Sat Jun 12 2021
...Thunderstorms with gusty winds moving through Will, Kankakee, and
Grundy counties...
At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tinley Park to near Lakewood Shores to near
Mazon. Movement was southeast at 30 mph.
Wind gusts up to 55 mph will be possible with these storms.
Locations impacted include...
Kankakee, Park Forest, Bourbonnais, Bradley, Steger, Manteno,
Braidwood, Wilmington, Coal City, Dwight, Peotone, Momence, Herscher,
Crete, University Park, Manhattan, Monee, Beecher, Diamond and
Limestone.
Including the following interstates...
I-55 between mile markers 219 and 238.
I-57 between mile markers 302 and 338.
This includes... Governors State University, Kankakee Community
College, Kankakee County Fairgrounds and Speedway, Kankakee River
State Park, Olivet Nazarine University, and Will County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4101 8753 4099 8825 4111 8825 4111 8850
4118 8859 4135 8811 4147 8792 4147 8753
TIME...MOT...LOC 2111Z 307DEG 26KT 4156 8778 4132 8805 4118 8845
$$
BorchardtWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Jun 12, 3:33 PM CDT, 40 minutes earlier.
Area forecast discussion, Jun 12, 3:33 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Chicago/Romeoville, IL 333 PM CDT Sat Jun 12 2021 .MESOSCALE DISCUSSION... 330 PM CDT Numerous storms continue to move southward across the Chicago metro area. These storms developed in the confluence zone between the lake breeze and a synoptic pre-cold frontal wind shift and brought isolated severe wind gusts as high as 68 mph at Chicago Midway Airport. They also brought a stripe of very heavy rainfall rates, with near an inch and a half in only 30 minutes under some of these cells. The focus now is shifting further south as the composite of outflow boundaries moves into the very moist and unstable air mass, characterized by temperatures in the lower 90s and dew points around 70. More agitated cumulus is evident on satellite as of 315 PM along this outflow edge (now masked by anvil). Would expect scattered to numerous thunderstorms to continue to develop into the instability maximum, likely most concentrated east of Illinois Highway 23 through just east of the Illinois/Indiana stateline, through late afternoon. A severe threat will likely be isolated, but wind gusts of 35-50 mph will be of greater coverage. The primary hazard from storms continues to be wet microbursts, enhanced by downdraft CAPE (DCAPE) values in excess of 1,200 J/kg, and very high moisture content within convective clouds. WSR-88D and terminal doppler weather radar (TDWR) data has shown repeated downbursts, and a few to severe levels under the deeper cores. These taller cores have also brought hail as well. Would expect these trends to continue into the southern CWA through 6 to possibly 7 PM, with individual strong cells to multicells the favored mode. The cells forming on the primarily outflow moving south may have the highest updraft velocities and propensity to have the strongest downdrafts as well as some hail threat. Any weak tornado threat remains very low, and would only briefly inch up if any cell rides an outer outflow boundary where there is high, unimpacted low-level CAPE (0-3 km CAPE is 150-200 J/kg). The flood threat may be easing somewhat and becoming more localized, as the greatest low-level convergence was over the metro early this afternoon, plus more rural areas can handle more. MTF && .SHORT TERM... 320 AM CDT Through Tonight... While forecast soundings reveal parcels lifted from 800 mb or so are within a whisper of convecting, evidently the combination of mid-level drying and only very modest isentropic ascent in the vicinity have been sufficient to keep the radar scopes quiet early this Saturday morning. The dearth of mid-level cloud development continues to suggest that we'll likely remain precipitation-free through daybreak. We've noticed an ephemeral band of very low (likely only a hundred feet or so off the ground) cloud cover sloshing to and fro just offshore on the Harrison-Dever Crib cam this morning, with signs that the lake is trying to fog back up. Across our inland locales, dewpoint depressions are near nil in many spots, and with calm surface winds in place, patchy fog development should continue through sunrise. Model soundings show any fog will be extremely thin and will mix out readily with burgeoning insolation. After what was admittedly considerably higher convective coverage than anticipated on Friday, signs point to similar to perhaps slightly higher coverage today within a moist and unstable airmass. In addition, an incoming shortwave and attendant jet streak will afford a degree of additional large scale ascent today as a lake breeze and incoming cold front/pre-frontal trough converge across north-central and northeast Illinois. RAP guidance remains much too aggressive with surface dewpoints this afternoon (mid 70s), but modifying its forecast soundings for more reasonable upper 60/lower 70 degree values still supports MLCAPE values building towards 2000-2500 J/kg this afternoon. Additionally, while not anything overly impressive, this reservoir of instability will coincide with increasing mid and upper- tropospheric flow, supporting effective deep layer shear values inching up towards 30 to perhaps as much as 35 kts later this afternoon across northern/north-central Illinois, and subsequently yielding a degree of additional storm organization with multicell clusters and perhaps even a rogue transient supercell. Considering the impressive cells we managed to eke out on Friday, this kinematic and thermodynamic environment looks supportive of isolated strong-severe downburst winds today given steep 0-3 km lapse rates supporting DCAPE values once again pushing north of 1000 J/kg. We'll message an isolated severe threat as a result, with secondary and tertiary threats from quarter-sized hail and localized heavy rainfall, respectively, with still somewhat slow storm motions. A northwest wind shift will likely not immediately herald the arrival of the true cold front this afternoon, which instead will wait until this evening when surface moisture will finally get rapidly scoured out. As a result, held onto some low-grade PoPs into the mid-evening hours across northwest Indiana and into central Illinois. The cooler airmass and slackening winds should allow temperatures tonight/into Sunday morning to drop into the upper 50s/lower 60s in our typical cool spots. Carlaw && .LONG TERM... 330 PM CDT No changes to the forecast message for this coming week at this time. Monday through Friday... The extended forecast period starts off with one final day reaching the 90s with the surface ridge axis moving overhead on Sunday allowing for clear skies and plenty of sunshine. Although perhaps a bit slower than previously mentioned, dew points will be on the downward trend through the day which will begin a multi- day period of less humid days. The upper ridge is still expected to amplify along the lee of the Rockies pushing northward well into west central Canada early in the week. In response to this the eastern trough begins to dig south into the eastern CONUS which will situate the Great Lakes region under a northwest flow pattern and predominantly northerly winds. Temperatures will trend cooler than we have been recently with highs in the lower to mid 80s for inland areas and 70s near the lakeshore Monday through Wednesday. A shortwave will be rounding the upper ridge on Sunday aiding shower and thunderstorm development across northern Wisconsin along a surface cold front. This activity will progress southeastward with time Sunday night into early Monday morning. At this time this activity is expected to remain just to the north and east of the local area. Have maintained a precip free forecast through this period but there remains a non-zero chance this activity dips a bit further south to graze northeastern IL. With or without precip an associated surface cold front will push across the area brining with it breezy north winds. For Tuesday, a reinforcing boundary drops across the lake bringing another day of breezy north to northeast winds. The persistent gusty north winds could result in hazardous swimming conditions along southern Lake Michigan beaches. The northeasterly flow off the lake will continue into Wednesday with highs in the lower 80s well inland, and 70s within a county of the lakeshore. An upper trough pushes into the ridge across the northwestern CONUS on Thursday which shifts the ridge axis over the local area bringing a return to the upper 80 and lower 90s to the area Thursday and Friday. There remains some variability in the exact timing but long range guidance continues to indicate showers and thunderstorms are possible along a surface boundary that moves through into Friday. Petr && .AVIATION... For the 18Z TAFs... Aviation forecast concerns for this TAF period include: -Scattered showers and thunderstorms this afternoon in and near the Chicago metro -The potential for gusty winds and abrupt wind shifts associated with thunderstorm downbursts and resultant outflow -The timing of wind shifts induced by a cold front this evening and a lake breeze tomorrow afternoon An agitated cumulus field has flourished across the area early this afternoon, and vertical development will continue into this afternoon as diurnal heating continues to eat into a weak cap. Radar coverage of rain showers is currently spotty as of this writing at 18Z, but a quick uptick in coverage is expected within the next hour or two, with scattered thunderstorms likely to impact the Chicago-area terminals by mid-afternoon. This shower and thunderstorm activity will move south of the terminals by the late afternoon hours, and while there is low confidence in an isolated shower or two occurring during the true cold frontal passage this evening, the terminals should remain dry through the rest of this TAF period. Other main item of concern for this TAF period is the winds. Steep low-level lapse rates and around 1000 J/kg of DCAPE will support strong to severe downburst wind gusts occurring within any the more robust convective activity, but even if a strong thunderstorm doesn't pass directly over any of the terminals, the resultant outflow will likely produce brief periods of gusty winds and abrupt wind shifts that could see winds at ORD, MDW, and GYY turn westerly for a time. In wake of this afternoon's thunderstorms, confidence is rather low in what the wind direction will be at the Chicago-area terminals, but a generally northeasterly direction is slightly favored until the passage of the cold front tonight turns winds north-northwesterly. Confidence on the exact timing of the frontal passage is low as thunderstorm outflow may push back on the front and slow it down a bit. Lastly, another lake breeze is expected tomorrow. The current favored timing for the lake breeze passage looks to be during the late morning for GYY and the early afternoon for MDW and ORD. Ogorek && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 12, 3:55 PM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
355 PM CDT Sat Jun 12 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
355 PM CDT Sat Jun 12 2021 /455 PM EDT Sat Jun 12 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Late this Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to half dollar size.
Limited damaging wind risk...up to 70 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Scattered to numerous thunderstorms will continue to move
southward, primarily south of I-80, through sunset. Isolated
severe thunderstorms remain likely, capable of wind damage and
possibly some hail. In addition, there will also be locally
heavy rainfall that may result in spotty minor flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thursday and Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely, however there could continue
to be a few severe storms where any reports of wind or hail
will be appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 25 mph.
LMZ740>745-132100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
355 PM CDT Sat Jun 12 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk through sunset.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Monday and Tuesday...
Hazardous conditions for small craft are likely.
Thursday and Friday...
Limited Thunderstorm Risk.
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jun 12, 3:23 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
323 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 2 SW RICHTON PARK 41.46N 87.76W
06/12/2021 U0.75 INCH WILL IL PUBLIC
DIME SIZE HAIL REPORT FROM MPING.
&&
ROLocal storm report, Jun 12, 3:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
326 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 1 SSW GENEVA 41.87N 88.31W
06/12/2021 E1.25 INCH KANE IL PUBLIC
FROM PHOTO SHARED ON TWITTER. TIME ESTIMATED
BASED ON RADAR.
&&
ROLocal storm report, Jun 12, 3:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
343 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 3 SW NORTH AURORA 41.78N 88.38W
06/12/2021 E1.00 INCH KANE IL TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL.
&&
ROLocal storm report, Jun 12, 3:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
355 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 WNW AURORA 41.77N 88.36W
06/12/2021 M0.75 INCH KANE IL EMERGENCY MNGR
&&
ROLocal storm report, Jun 12, 3:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
357 PM CDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 3 NW MONTGOMERY 41.76N 88.38W
06/12/2021 U0.50 INCH KANE IL PUBLIC
HALF-INCH HAIL REPORT FROM MPING.
&&
ROSpecial weather statement, Jun 12, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
413 PM CDT Sat Jun 12 2021
ILZ021-023-107-108-122215-
Grundy IL-Eastern Will IL-Southern Will IL-Kankakee IL-
413 PM CDT Sat Jun 12 2021
...Thunderstorms with gusty winds moving through Will, Kankakee, and
Grundy counties...
At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tinley Park to near Lakewood Shores to near
Mazon. Movement was southeast at 30 mph.
Wind gusts up to 55 mph will be possible with these storms.
Locations impacted include...
Kankakee, Park Forest, Bourbonnais, Bradley, Steger, Manteno,
Braidwood, Wilmington, Coal City, Dwight, Peotone, Momence, Herscher,
Crete, University Park, Manhattan, Monee, Beecher, Diamond and
Limestone.
Including the following interstates...
I-55 between mile markers 219 and 238.
I-57 between mile markers 302 and 338.
This includes... Governors State University, Kankakee Community
College, Kankakee County Fairgrounds and Speedway, Kankakee River
State Park, Olivet Nazarine University, and Will County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4101 8753 4099 8825 4111 8825 4111 8850
4118 8859 4135 8811 4147 8792 4147 8753
TIME...MOT...LOC 2111Z 307DEG 26KT 4156 8778 4132 8805 4118 8845
BorchardtThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:23 PM CDT | Special Weather Statement | LOT | Cook, DeKalb, DuPage, Grundy, Kane, Kankakee and 5 more | 112 min |
| Jun 12, 1:52 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 68 min |
| Jun 12, 2:26 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 41 min |
| Jun 12, 2:37 PM CDT | Areal Flood Advisory | LOT | Cook, DuPage | 3 hr |
| Jun 12, 2:55 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane, Kendall, Will | 65 min |
| Jun 12, 3:26 PM CDT | Severe Thunderstorm Warning | LOT | Kane, Kendall, Will | 47 min |
| Jun 12, 5:04 PM CDT | Special Weather Statement | LOT | Ford, Iroquois | 71 min |
| Jun 12, 5:11 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 64 min |
| Jun 12, 5:30 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 45 min |
Nearby
Special Weather Statements in Illinois, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.